can probiotics CAUSE diarrhea? - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 01-06-2006, 12:18 PM - Thread Starter
 
mavery's Avatar
 
Join Date: Jun 2005
Posts: 1,633
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
My ds is on abx right now, so I bought a probiotic supplement for him. He's been taking it and yesterday had diarrhea, which I figured was from the abx. But I also decided to take the probiotic myself since I've been having IBS-like symptoms lately and thought it might help. Well today I have diarrhea too. It could just be coincidence, but has anyone experienced or heard of probiotics causing diarrhea? Should we try a different kind?
mavery is offline  
Sponsored Links
Advertisement
 
Old 01-06-2006, 12:31 PM
 
karlin's Avatar
 
Join Date: Apr 2004
Location: Rapid City, SD
Posts: 865
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I've heard taking too much can cause it...but I don't know. It's never happened to DS or I, and we take the recommended dosage.
karlin is offline  
Old 01-06-2006, 12:40 PM
 
UUMom's Avatar
 
Join Date: Nov 2002
Posts: 9,207
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
It might at first--trying to get the good bacteria going. When my teen recently had surgery, he took all his antbx followed by a spoon of organic yogurt. Worked like a charm.
UUMom is offline  
Old 01-06-2006, 11:39 PM
 
lauriem33's Avatar
 
Join Date: Nov 2005
Location: Western WI
Posts: 594
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Make sure you are giving the probiotics at a different time than the abx, like if the abx are every 4 hours, do the probiotics two hours after/before you've given the abx. Also I've read that when you first start probiotics you can experience a "die-off" effect of your gut getting rid of an excess of the bad bugs which I would imagine could easily result in diarrhea. HTH

read.gif mama to 2 dust.gifhomeschool.giftreehugger.gifsaynovax.gifRainbow.gif
lauriem33 is offline  
Old 01-07-2006, 12:43 AM
 
carrietorgc's Avatar
 
Join Date: Sep 2003
Location: Fairfax, VA
Posts: 2,413
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
yep, i would stick it out for you and give ds a smaller dose. your bodies will adjust. they tend to work best on an empty tummy, so if you take the abx with meals just take the probiotic in btwn
carrietorgc is offline  
Old 01-07-2006, 12:46 AM
 
kamesennin's Avatar
 
Join Date: Jan 2005
Posts: 1,552
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Yeah, you might be taking too much too soon, maybe try lowering dosage for a few days and then work up to it?
kamesennin is offline  
Old 01-07-2006, 12:46 AM - Thread Starter
 
mavery's Avatar
 
Join Date: Jun 2005
Posts: 1,633
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hmmm. We are doing the pro- at a different time from the anti-. (I'm giving him the probiotic with breastmilk about an hour before food+abx, figuring then the blood level of the abx is low and there's time for the probiotic to be digested before the abx kick in.) I guess it could be die-off, though neither of us has any yeast etc. probs.
mavery is offline  
Old 01-07-2006, 01:02 AM
 
carrietorgc's Avatar
 
Join Date: Sep 2003
Location: Fairfax, VA
Posts: 2,413
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
yeast is funny though, i had no sxs at all but sure do have die off! plus the baby has thrush again, so i know that even if i am not showing signs, it is there. btw, yeast can cause ibs symptoms due to leaky gut syndrome.
carrietorgc is offline  
Old 07-28-2008, 05:22 PM
 
changingseasons's Avatar
 
Join Date: Mar 2008
Location: Seattle
Posts: 8,756
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I know this is a really old thread.... but I am having this same issue.

I ran out of the Solgar probiotic that I was taking, so I started taking another brand that an ND had given me a while back. The first time I tried it (a couple months ago), I ended up getting super sick for 2 weeks- diarrhea about a million times a day, everything I ate just went straight through me, totally undigested. I thought I narrowed it down to my digestive enzymes- I figured that I had become sensitized to something in them (we're doing all this gut healing for serious food allergies in DD and I). Never once thought it was the probiotics, but I stopped taking them just in case.

Well now I started taking them again, and same thing- 3rd day of taking them, the diarrhea just started.

They are Pharmax HLC High Potency caps. They are way stronger than the Solgar ones I was taking, but I'm not taking anywhere near the recommended dose (of 2 caps 2x per day)- I'm taking one, once per day.

Has anyone else had probiotics cause this kind of problem? Is it just too strong for me? Should I start splitting up the capsules, or just skip this brand altogether?

Mom to DD1 (10/07) and DD2 (3/11)
geek.gif I blog about our life with food allergies and eosinophilic disorders.
changingseasons is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off